Hail, Webster
- When
- April 2, 8:06 PM CST
- Where
- Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 42.580, -94.200
S. during the overnight hours of 2-3 April.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong storm system lifted east-northeast across the central U.S. during the overnight hours of 2-3 April. Low pressure developed over eastern Colorado and advanced across Kansas into Iowa. A warm front extended east from the low and lifted northward into southern Iowa during the overnight hours. Very strong theta-e advection took place during the evening north of the warm front as the low level jet increased to between 50 and 60 kts. Though surface based CAPE was limited, elevated CAPE from around 750 mb was near 2500 J/kg with a lifted index from that level of -8 C. With the relatively dry air in the lower levels, the tornado threat was limited with the LCL in the 1500 plus meter range. There was considerable shear available with effective shear values in the 50 to 60 kt range. With much of the CAPE elevated in nature, there was a fair amount of CAPE in the -10 to -30 C. layer of the atmosphere with a little over 200 J/kg available. Thunderstorms erupted first during the mid evening hours to the north of the warm front as moisture moved into the area. They developed very rapidly. At the same time, an intense bow echo developed over western Nebraska and raced east. During the late evening hours, the storms north of the warm front became very numerous and diminished in intensity. As the bow echo approached from Nebraska, the enhanced low level jet ahead of it fired up another round of severe thunderstorms along and north of the warm front. The thunderstorms that formed north of the warm front were prolific hail producers. There were numerous reports of hail covering the ground with these storms in both the mid evening and early morning rounds of storms. Much of the hail was one half inch or less in diameter however. Nearly all of the storms produced at least some hail and many did pulse to severe levels occasionally. Hail reports were quite numerous with hail size in the three quarter to 1 inch diameter range. One storm produced golf ball size hail in Black Hawk County near Hudson. As the bow echo moved into western Iowa from Nebraska, wind became the more significant threat. The system weakened as it moved into Iowa, but did produce a widespread area of winds of 40 to 50 MPH. Spotty damage occurred with the bow echo with a wind gust of 61 MPH in Adair County at Adair. The storms produced spotty hail as well with the largest reported in Mahaska County east of Oskaloosa, where golf ball size hail fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 2, 2:00 PM CST, 6 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT MON APR 2 2007 .SHORT TERM /TONIGHT/... SFC ANALYSIS CONTINUES TO SHOW WARM FRONT JUST TO THE SOUTH OF THE CWA THIS AFTERNOON...WITH MOISTURE RAPIDLY RETURNING AS EXPECTED. GFS HAD A GOOD HANDLE ON LIGHT SHOWER ACTIVITY AND STRONG ELEVATED THETA ADVECTION THAT BEGAN OVERNIGHT AND CONTINUES LATE MORNING ALONG WEAK TROUGH ACROSS CENTRAL IA ATTM. MOISTURE PLUME BEGINNING TO ADVANCE QUICKLY ACROSS OK/KS WITH LOWER 50 DEW POINTS ALREADY APPROACHING KMCI. XPECT WARM FRONTAL BOUNDARY TO LIFT NORTH THIS AFTERNOON WITH ELEVATED CONVECTION DEVELOPING ALONG THE BOUNDARY DURING THE EVENING HOURS. AS THE CONVECTION GETS GOING THIS EVENING ACROSS NORTHERN MO/EASTERN NE EXPECT IT TO LIFT NORTH AND BEGIN TRACKING EAST NORTHEAST IN H700 FLOW AS CENTRAL ROCKIES SHORT WAVE BEGINS TO INTERACT WITH MOISTURE/BOUNDARIES. MIDLVL WINDS OF 30-50KTS WILL BE SUFFICIENT FOR SUPERCELLS AND MAIN THREAT AGAIN LARGE HAIL. DEPENDING ON STRENGTH OF BOUNDARY LAYER INVERSION...WIND SHOULD NOT BE THE MAIN ISSUE. HOWEVER...PER SPC...IF BOUNDARY LIFTS FAR ENUF NORTH...SOME SFC BASED CONVECTION COULD BE REALIZED IN THE SOUTH. GFS PROGS BEST MUCAPE ACROSS SOUTH CENTRAL IA BETWEEN 03 AND 06Z. MODELS CONTINUE TO ADVERTISE WELL PRONOUNCED DEFORMATION ZONE AND INCREASING THETAE AXIS FROM 06-12Z ACROSS EASTERN HALF OF CWA. EXPECT THUNDER TO CONTINUE THRU THE NIGHT WITH DECENT QPF AMOUNTS UPWARDS OF 1 INCH IN SOME OF THE HVR STORMS AS SFC LOW NOW IN EASTERN CO AS LOW TRACKS EAST INTO SOUTHEAST IOWA BY 12Z TUES. WRF MODEL HAS INITIATION BEGINNING 00 THIS EVE OVER NW IOWA. PREFER GFS/RUC SOLN PLACEMENT FARTHER SOUTH AS SFC WINDS CONTINUE TO BACK TO THE NORTHEAST ACROSS CENTRAL IA ATTM WITH INITIATION ALSO AROUND THE 23 TO 01Z HOUR. ALSO...MOISTURE CONVERGENCE LOOKS TO BE MAXIMIZED OVER SOUTHEAST NEBRASKA AT START...WITH SOME CU ALREADY DEVELOPING THERE AT 18Z THIS AFTERNOON. GFS BUFR SOUNDINGS FOR THE AFTERNOON EVE CONTINUE TO SHOW BEST INSTABILITY WILL BE I80 SOUTH WITH LIMITED TO NO INSTABILITY NORTH OF US 20. THUS...ATTM FEEL BEST SVR THREAT OVER THE SOUTHERN HALF OF THE AREA FOR THIS EVENING AND OVERNIGHT HOURS. SOUNDINGS SHOW LITTLE SFC BASED ISSUES OVER SOUTHERN IOWA...ALONG THE SOUTHERN TIER ONE BORDER...SOME HINT AT SFC BASED POSSIBLE LATE THIS EVENING AND THROUGH 06Z. AFTER THE LOW TRACKS EAST TUESDAY...PRESSURE RISES AND STRONG GRADIENT MAKE FOR A BREEZY DAY WITH WIND ADV PROBABLE OVER PORTIONS OF THE CWA FOR TUESDAY. BOUNDARY LAYER WILL REMAIN WELL MIXED DURING THE NIGHT HOURS FOR TUESDAY NIGHT AND WED...WITH WINDS TO 30 MPH FOR AN EXTENDED PERIOD OF TIME. .LONG TERM /TUESDAY THROUGH MONDAY/... REMAINDER OF THE PACKAGE LOOKS SIMILAR TO THE PAST FEW DAYS MODEL RUNS. COLDER TEMPS WILL BE THE NORM WITH LITTLE CHANGE THROUGH THE WEEKEND. THOUGH HIGH PRESSURE WILL BE BUILDING ACROSS THE AREA ...SUFFICIENT ENERGY ROTATING AROUND THE PARENT H500 LOW OVER EASTERN CANADA AND THE GREAT LAKES WILL PROVIDE FOR REINFORCING SHOTS OF COLD AIR ACROSS THE UPPER MIDWEST AND CENTRAL PLAINS. AT WORST...EXPECT SOME CLOUDS/FLURRIES/SPRINKLES WITH THIS PATTERN THOUGH ATTM...DIFFICULT TO PEG HOW FAR WEST/SOUTH TO EXTEND. NORTHEAST WOULD BE MOST IN LINE FOR ANY PERSISTENT ACTIVITY. GEM/EURO STILL HAVE THE NOD AS FOR TIMING AND HAVE CONTINUED COOL PATTERN AND TEMPS THROUGH 7 DAY PERIOD AS LITTLE CHANCE THAT H500 TROUGH WILL BE MOVING EAST WITH BLOCKING FLOW IN PLACE. THUS...MADE LITTLE CHANGES TO OUT PERIODS OTHER THAN A FEW TEMP MODIFICATIONS SINCE YESTERDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 526 PM CDT MON APR 2 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-032045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 526 PM CDT MON APR 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP NORTH OF HIGHWAY 20 AFTER 7 PM. SOME STORMS MAY PRODUCE LARGE HAIL WITH DAMAGING WIND A SECONDARY THREAT. AFTER 10 PM...ANOTHER ROUND OF STORMS WILL DEVELOP SOUTH OF HIGHWAY 30. LARGE HAIL WILL BE THE PRIMARY THREAT WITH DAMAGING WIND A SECONDARY THREAT. AN ISOLATED TORNADO THIS EVENING CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING NORTH OF HIGHWAY 20 AND OVERNIGHT ALONG AND SOUTH OF HIGHWAY 30.
The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 02:07 UTC.
23 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14037, 14038, 14039, 14040, 14043, 14041, 14042, 14044, 14045, 14047, 14048, 14049, 14050, 14051, 14052, 14053, 14054, 14055, 14068, 14056, 14058, 14061, 14064, 14067.